Compounding firm’s steroid injections cause infection outbreak
NEWS IN BRIEF — Posted June 10, 2013
Physicians should stop using steroid products compounded by Main Street Family Pharmacy LLC and send back to the facility sterile items that have a use-by date on or before Nov. 20, said a warning from the Food and Drug Administration.
The Newbern, Tenn.-based company issued a voluntary nationwide recall on May 28 of all its sterile products. The recall followed reports of at least 24 patients in four states who developed skin and soft tissue infections after receiving preservative-free methylprednisolone acetate (80 mg/mL) by injection, the FDA said. Those states are Arkansas, Florida, Illinois and North Carolina, said the Centers for Disease Control and Prevention.
There had been no reports of meningitis or other life-threatening infections as of June 4, the CDC said. The agency, along with the FDA, is examining the source of the infections (link).
These cases come on the heels of a September 2012 fungal meningitis outbreak that was linked to the same injectable drug produced by the New England Compounding Center in Framingham, Mass. That outbreak has led to 58 deaths and 745 infections in 20 states, according to the most recent CDC data.
The FDA encourages physicians to report adverse reactions or quality problems experienced with sterile compounded products from Main Street Family Pharmacy to the agency’s MedWatch Adverse Event Reporting program (link). Health professionals and consumers with questions about the recall can contact the compounding facility at 888-658-6200 from 8:30 a.m. to 6 p.m. Central time or send an email (link).